|Sustiva vs. Reyataz
Jun 18, 2008
Last week my blood test showed very high triglicerides (978mg/dl) and high cholesterol (215mg/dl, 26 LDL). I repeated the test (not fasting) and the triglicerides were still very high (around 800) and the cholesterol the same. I have always had normal triglicerides and cholesterol levels. Next week I will repeat the tests, fasting this time. If the levels are still very high, my doctor (a new doctor, I just met him once) has already suggested I should consider Reyataz and Norvir (plus Truvada) instead of Atripla. Basically he thinks Sustiva (efavirenz) may cause the problem. I don't know what to do. Efavirenz in its various combinations has always worked for me keeping my VL undetectable and my CD4 high for so many years, although I am still suffering from its side effects after almost 8 years (the usual neurological problems). I haven't been on a P.I. since 2000 when I switched from Viracept to Sustiva. This new doctor of mine says Reyataz doesn't seem to cause lypodistrophy, which is my BIGGEST fear. Is it posible that Sustiva could elevate my TG so much in the space of a couple of months, considering I've been taking for such a long time? Are there any conclusive studies linking Reyataz to lipodistrophy?
Response from Dr. Young
Thank you for your post.
It's very difficult to accurately interpret a non-fasting cholesterol or triglyceride level-- hence, I think that you and your doctor are over-reacting to the previous tests (I'm not even sure why they were run; it's a waste of money).
So, I'd wait for the results of the fasting tests before reaching any conclusions.
Isolated elevations in triglycerides can occur with either NNRTIs or PIs. Both efavirenz and boosted PIs (of all flavors) can cause the elevation, though it's not clear to me if switching from efavirenz to boosted atazanavir will result in any big changes for you.
Nevertheless, if you're having difficulty with efavirenz side effects as well, a switch could be entertained. Actually if you were really looking to stay within convention, I'd consider using an unboosted (ie, no Norvir) protease regimen, such as Epzicom+Reyataz (one can't use Truvada with unboosted 'taz because of drug-drug interactions)- avoiding Norvir would probably improve the triglyceride profile of the regimen.
As for lipo, there's no data that I'm aware of that would implicate boosted Reyataz more than efavirenz; actually to the contrary, I'd expect the boosted PI to cause less fat loss.
I hope this helps. Write back to let us know how things turn out.
Number of meds needed
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.